Wyoming, 2024Flash Flooding in Wyoming, July 26, 2024
July 26, 2024 · NWS CYS · 2 events in 1 county or zone
Thunderstorms with heavy rainfall occurred in central Goshen County, including Torrington where numerous reports of flash flooding were received. This included portions of Highway 26 underwater.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with heavy rainfall occurred in central Goshen County, including Torrington where numerous reports of flash flooding were received. This included portions of Highway 26 underwater.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 26, 2:01 PM MST, 1 hour 30 minutes earlier. Its key messages:
- Scattered to numerous showers and thunderstorms are developing this afternoon and again Saturday afternoon/evening. Some storms may produce gusty winds and locally heavy rainfall.
- Drier air aloft will move overhead for Sunday into midweek, limiting shower and thunderstorm chances and producing a warming and drying trend through Tuesday, then slightly cooler temperatures for Wednesday and Thursday.
Area forecast discussion, Jul 26, 2:01 PM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
301 PM MDT Fri Jul 26 2024
.KEY MESSAGES...
- Scattered to numerous showers and thunderstorms are developing this
afternoon and again Saturday afternoon/evening. Some storms
may produce gusty winds and locally heavy rainfall.
- Drier air aloft will move overhead for Sunday into midweek, limiting
shower and thunderstorm chances and producing a warming and
drying trend through Tuesday, then slightly cooler
temperatures for Wednesday and Thursday.
&&
.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 300 PM MDT Fri Jul 26 2024
A plume of monsoon moisture moving through the area is giving parts
of the area a temporary break in the hot and dry pattern for the
next 36 hours or so. Satellite water vapor imagery shows the
moisture plume centered over our area stretched out ahead of a
longwave trough in western Canada. A weak shortwave is moving across
the area this afternoon, providing a little extra lift to shower and
thunderstorm activity. This shortwave trough axis is located more or
less from Rawlins to Denver. Ahead of this, a weak stalled frontal
boundary is positioned roughly from Cheyenne to Chadron, which is
providing the focus for precipitation activity. This axis along the
front is where we have the least CIN also at this time, whereas
storms are struggling both to the northwest and southeast of this
corridor. Convective parameters are fairly modest with MLCAPE around
250 J/kg and weak shear, though this is a little more appreciable
across the northern portions of the forecast area. Expect additional
rounds of showers and thunderstorms over the next several hours.
While an isolated strong wind gust or small hail report is possible,
this looks like mostly moderate to briefly heavy rainfall and
occasional lightning today. Storm coverage should decrease with
skies trending clearer behind the shortwave trough axis which should
clear the area late this evening. A few HiRes models show some
thunderstorms lingering behind this, so do have some low end PoPs
continuing through the evening to account for this possibility.
Heading into Saturday, we will see some mid to upper level drying
behind today's shortwave but PW values will remain above average for
this time of year. However, instability and flow aloft will be on
the increase tomorrow as a more vigorous shortwave approaches from
the southwest. While parameters will be marginal for severe weather,
it does look like a better chance than today for a few organized
strong to severe storms. Strong winds will be the main challenge for
storms tomorrow, as well as the continuing chance for locally heavy
rainfall and lightning.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 300 PM MDT Fri Jul 26 2024
On Sunday, the last-gasp of a weak longwave trough over the northern
Rockies will pivot through the northern high plains. This system and
attendant vort max may be just close enough to our CWA to help
initiate a few afternoon showers and thunderstorms, primarily in far
east-central Wyoming and into the NE panhandle. A potent dry push of
air behind this system will be rapidly transitioning eastward
through the day. Model guidance is still mixed as to whether there
will be enough surface moisture in place to generate any notable
showers and thunderstorms on Sunday, as the fast and dry westerly
flow just off the surface layer may be enough to eradicate any
useful boundary layer moisture/instability by peak heating.
Regardless, have increased PoPs just slightly on Sunday afternoon to
account for the low but non-zero thunderstorm threat anywhere east
of I-25 if enough surface moisture can remain in place.
Beyond Sunday, zonal flow and weak ridging will develop over the
central Rockies into the central high plains. This pattern will
result in a long period of hot weather with highs 10-15 degrees
above average likely for each day from Monday through next Friday.
Light westerly flow will help enhance a slight downslope component,
giving a boost to afternoon high temps east of the Rockies in what
would normally be not as ideal a height-based setup for extreme
heat. Ensemble guidance becomes a bit less confident by the middle
and end of next week as several different iterations of a fresh
plume of monsoonal moisture from the southwest approach southeast
Wyoming. If this monsoonal moisture can make it this far north,
temps may relax somewhat by late week. However, there are still
quite a bit of ensemble solutions (over 40%) that favor a generally
dry and hot pattern for most of next week and beyond.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1108 AM MDT Fri Jul 26 2024
Showers and thunderstorms will develop this afternoon affecting
LAR, CYS, BFF and possibly CDR. The strongest storms may be
capable of briefly lowering Vis and Cig into the MVFR category
at CYS and LAR, but will quickly move off to the northeast. Less
confidence is present with storms at BFF and CDR where only
light rain and some outflow winds from the west may be present
later this afternoon. Expect VFR at remaining terminals and
partly cloudy skies area-wide overnight.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...MN
LONG TERM...MAC
AVIATION...MAC
In the hours before
Special weather statement, Jul 26, 12:00 PM MST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
100 PM MDT Fri Jul 26 2024
WYZ117-118-261945-
Central Laramie County WY-South Laramie Range Foothills WY-
100 PM MDT Fri Jul 26 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN LARAMIE COUNTY
THROUGH 145 PM MDT...
At 1259 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Silver Sage Estates to near Warren AFB to
near South Greeley Highway. Movement was northeast at 25 mph.
HAZARD...Wind gusts 40-50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cheyenne, Ranchettes, Fox Farm-College, Cheyenne Regional Airport,
Warren AFB, Frontier Park, North Cheyenne, South Cheyenne, and South
Greeley Highway.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 6 and 26.
Interstate 80 in Wyoming between mile markers 354 and 371.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4137 10488 4132 10469 4118 10458 4106 10490
4110 10495 4114 10502
TIME...MOT...LOC 1859Z 223DEG 21KT 4115 10497 4113 10492 4110 10489
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CharnickSpecial weather statement, Jul 26, 2:50 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
350 PM MDT Fri Jul 26 2024
WYZ108-262215-
Goshen County WY-
350 PM MDT Fri Jul 26 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL GOSHEN COUNTY
THROUGH 415 PM MDT...
At 350 PM MDT, Doppler radar was tracking a strong thunderstorm near
Torrington, moving north at 10 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Torrington, Lingle, and Goshen County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4202 10420 4202 10435 4213 10437 4218 10410
TIME...MOT...LOC 2150Z 189DEG 8KT 4208 10427
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ClaycombSpecial weather statement, Jul 26, 3:09 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
409 PM MDT Fri Jul 26 2024
NEZ096-WYZ108-262245-
South Sioux NE-Goshen County WY-
409 PM MDT Fri Jul 26 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SIOUX AND EAST
CENTRAL GOSHEN COUNTIES THROUGH 445 PM MDT...
At 409 PM MDT, emergency management reported a strong thunderstorm
over Torrington Municipal Airport, or over Torrington, moving north
at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Emergency management.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Torrington and Torrington Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4198 10409 4202 10420 4219 10417 4216 10394
TIME...MOT...LOC 2209Z 193DEG 12KT 4206 10415
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
ClaycombFlash Flood, Goshen
- When
- July 26, 3:31 PM MST to 4:01 PM MST
- Where
- Goshen County, 4.15 mi WNW of Torrington to 3.68 mi WNW of Torrington
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.089, -104.251
Emergency manager reported water covering the right lane of US Highway 26 due to flooding between Torrington and Lingle.
Flash Flood, Goshen
- When
- July 26, 3:49 PM MST to 4:15 PM MST
- Where
- Goshen County, 0.37 mi NNE of Torrington to 0.26 mi NE of Torrington
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.065, -104.177
Emergency manager provided a photo of street flooding at East F Street and 20th Ave in Torrington.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strikes in Georgia, July 26, 2024$22,000 · 6 events
- Flash Flooding in Texas, July 26, 20245 events
- Flash Flooding in Louisiana, July 26, 20243 events
- Damaging Winds in South Carolina, July 26, 2024$2,000 · 2 events
- Flash Flooding in Louisiana, July 26, 20242 events
- Damaging Winds in Montana, July 26, 202454 kt wind · 2 events
- Dust Storm in Kansas, July 26, 20241 event
- Tornado in Missouri, July 26, 20241 event
- Damaging Wind in South Carolina, July 26, 202450 kt wind · 1 event
- Tornado in Arizona, July 26, 2024EF0 · 1 event
- Waterspout in Gulf of Mexico, July 26, 20241 event
- Damaging Wind in South Dakota, July 26, 202453 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193065, 1193066.